Alert archive / Michigan / Beach Hazards Statements in 2024

Beach Hazards Statement 15, NWS Northern Indiana

September 5, 2024Berrien County, Michigan; LaPorte County, Indiana

NWS Northern Indiana issued this beach hazards statement at Sep 5, 2024, 2:19 PM EDT for Berrien County, Michigan; LaPorte County, Indiana. It took effect at Sep 6, 2024, 5:00 AM EDT. It was in force for 47 hr.

The area

The counties it named.

The facts

Issued
Sep 5, 2024, 2:19 PM EDT (18:19 UTC)
In effect from
Sep 6, 2024, 5:00 AM EDT
Expired
Sep 8, 2024, 3:57 AM EDT
In force
47 hr
Issued by
NWS Northern Indiana

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 85 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 907 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
907 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

361 
WHUS43 KIWX 051819
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
219 PM EDT Thu Sep 5 2024

INZ103-MIZ177-277-060230-
/O.NEW.KIWX.BH.S.0015.240906T0900Z-240908T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
219 PM EDT Thu Sep 5 2024 /119 PM CDT Thu Sep 5 2024/

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
LATE SATURDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous swimming
  conditions expected. Piers will be heavily swamped by waves.
  Waves 5 to 9 feet.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From late tonight through late Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
10 follow-up statements
064 
WHUS43 KIWX 060143
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
943 PM EDT Thu Sep 5 2024

INZ103-MIZ177-277-060945-
/O.CON.KIWX.BH.S.0015.240906T0900Z-240908T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
943 PM EDT Thu Sep 5 2024 /843 PM CDT Thu Sep 5 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 AM EDT /4 AM
CDT/ FRIDAY THROUGH LATE SATURDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...From 5 AM EDT /4 AM CDT/ Friday through late Saturday 
  night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
545 
WHUS43 KIWX 060742
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
342 AM EDT Fri Sep 6 2024

INZ103-MIZ177-277-061600-
/O.CON.KIWX.BH.S.0015.240906T0900Z-240908T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
342 AM EDT Fri Sep 6 2024 /242 AM CDT Fri Sep 6 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
SATURDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
188 
WHUS43 KIWX 061542
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1142 AM EDT Fri Sep 6 2024

INZ103-MIZ177-277-062345-
/O.CON.KIWX.BH.S.0015.000000T0000Z-240908T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1142 AM EDT Fri Sep 6 2024 /1042 AM CDT Fri Sep 6 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
SATURDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
859 
WHUS43 KIWX 061935
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
335 PM EDT Fri Sep 6 2024

INZ103-MIZ177-277-070345-
/O.CON.KIWX.BH.S.0015.000000T0000Z-240908T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
335 PM EDT Fri Sep 6 2024 /235 PM CDT Fri Sep 6 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
SATURDAY NIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves. Waves 5 to 8 feet.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
421 
WHUS43 KIWX 070216
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1016 PM EDT Fri Sep 6 2024

INZ103-MIZ177-277-071030-
/O.CON.KIWX.BH.S.0015.000000T0000Z-240908T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1016 PM EDT Fri Sep 6 2024 /916 PM CDT Fri Sep 6 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
SATURDAY NIGHT...

* WHAT...Life-threatening waves and currents expected. Piers will
  be heavily swamped by waves. Waves 5 to 8 feet through Saturday
  evening subsiding to 2 to 3 feet by Sunday morning.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late Saturday night.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
399 
WHUS43 KIWX 070807
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
407 AM EDT Sat Sep 7 2024

INZ103-MIZ177-277-071615-
/O.CON.KIWX.BH.S.0015.000000T0000Z-240908T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
407 AM EDT Sat Sep 7 2024 /307 AM CDT Sat Sep 7 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong rip and structural currents, 
  and dangerous swimming conditions expected. Piers will be 
  heavily swamped by waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
626 
WHUS43 KIWX 071434
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1034 AM EDT Sat Sep 7 2024

INZ103-MIZ177-277-072245-
/O.CON.KIWX.BH.S.0015.000000T0000Z-240908T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1034 AM EDT Sat Sep 7 2024 /934 AM CDT Sat Sep 7 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
929 
WHUS43 KIWX 071933
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
333 PM EDT Sat Sep 7 2024

INZ103-MIZ177-277-080345-
/O.CON.KIWX.BH.S.0015.000000T0000Z-240908T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
333 PM EDT Sat Sep 7 2024 /233 PM CDT Sat Sep 7 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
TONIGHT...

* WHAT...High wave action, strong currents, and dangerous 
  swimming conditions expected. Piers will be heavily swamped by 
  waves.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$
618 
WHUS43 KIWX 080256
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
1056 PM EDT Sat Sep 7 2024

INZ103-MIZ177-277-080900-
/O.CON.KIWX.BH.S.0015.000000T0000Z-240908T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
1056 PM EDT Sat Sep 7 2024 /956 PM CDT Sat Sep 7 2024/

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 5 AM EDT /4 AM
CDT/ SUNDAY...

* WHAT...Dangerous waves and currents expected. Waves of 3 to 6
  feet will subside to 2 to 3 feet late tonight. There is a
  moderate swim risk for both counties on Sunday.

* WHERE...In Indiana, Northern La Porte county. In Michigan, 
  Northern Berrien and Southern Berrien counties.

* WHEN...Through late tonight.

* IMPACTS...Strong currents can pull swimmers into deeper water 
  and high waves can sweep people off piers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.
Do not venture out on piers.

&&

$$

MCD
415 
WHUS43 KIWX 080757
CFWIWX

Coastal Hazard Message
National Weather Service Northern Indiana
357 AM EDT Sun Sep 8 2024

INZ103-MIZ177-277-080900-
/O.CAN.KIWX.BH.S.0015.000000T0000Z-240908T0900Z/
Northern La Porte-Northern Berrien-Southern Berrien-
357 AM EDT Sun Sep 8 2024 /257 AM CDT Sun Sep 8 2024/

...BEACH HAZARDS STATEMENT IS CANCELLED...

Breaking waves of 2 to 3 ft and moderately strong rip and
structural currents are still possible at area beaches today.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this beach hazards statement went out at Sep 5, 12:54 PM EDT, 1 hour 25 minutes earlier. Its key messages:

  • Mainly dry and very warm today with highs in the 80s to near 90. An isolated shower possible in a few spots, but most areas to remain dry.
  • Scattered to numerous showers Friday. Lake showers Saturday ending Saturday night.
  • Turning much cooler this weekend with highs in the 60s to around 70.
  • Much warmer next week with the rapid onset of drought conditions. Temperatures will rise rising well above normal in the 80s next week.
Area forecast discussion, Sep 5, 12:54 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1254 PM EDT Thu Sep 5 2024

.KEY MESSAGES...

- Mainly dry and very warm today with highs in the 80s to near
  90. An isolated shower possible in a few spots, but most areas
  to remain dry.

- Scattered to numerous showers Friday. Lake showers Saturday ending
  Saturday night.

- Turning much cooler this weekend with highs in the 60s to around
  70.

- Much warmer next week with the rapid onset of drought conditions.
  Temperatures will rise rising well above normal in the 80s
  next week.

&&

.UPDATE...
Issued at 1051 AM EDT Thu Sep 5 2024

A few isolated light showers have developed this morning at
leading edge of low level theta-e gradient. This pocket of
higher low level theta-e air and very weak short waves moving in
from the west from the Plains via a mid-upper deformation flow
could be enough for a few isolated showers into this afternoon.
Some question as to magnitude of sfc instability during peak
mixing today, with the possibility that low level mixing could
limit instability progs enough to prevent any isolated showers
after 18Z. Best chance of an isolated shower this afternoon may
be along and east of I-69 corridor which could be near
interface of this moisture gradient.

&&

.DISCUSSION...
Issued at 245 AM EDT Thu Sep 5 2024

An expansive surface high pressure area was east of the region
over the Eastern Seaboard and was keeping a flow of very warm
air well to the west of the high into the forecast area. For the
third in as many days, shallow but chilly air near the ground
early this morning will rapidly mix out allowing afternoon
temperatures to soar well into the 80s to around 90 in spots
(especially northwest Ohio). Flash Drought conditions over the
past 3 days have been continuing to intensify, increasing
feedback (superadiabatic lapse rate off the ground).

A large upper low will amplify into the upper Great Lakes region
Friday and be accompanied by scattered to numerous showers
Friday transitioning to lake effect showers Saturday. Strong low
level flow is expected to cause dangerous swimming conditions
along the southeast shore of Lake Michigan Friday and Saturday.
Have favored the GFS which has kept very limited synoptic
precipitation Friday given very brief saturation per 305K and
310K surfaces. The synoptic showery pattern will transition to
a relatively brief lake effect event near and downstream from
Lake Michigan from early Saturday into early Saturday night.

The GFS and ECMWF continue into reasonable agreement with with mass
fields and great agreement with 850 mb temperatures falling close to
+2C rendering delta T values close to 20C given very warm Lake
Michigan water temperatures. Have kept shower chances downstream
of Lake Michigan Friday night into early Saturday night given
the low level GFS fetch, delta T values (near 22C) and massive
moisture flux out of a lake with water temperatures >= 24C per
GLERL. The latest CAMs and other high resolution models appear
to have a much better handle on the finer features including the
multiple lake bands Friday night and early Saturday. Overall,
rainfall through the weekend should be very limited and is not
expected to do much to stave of the flash drought developing
over much of the area. All indications are the drought
conditions will continue to intensify next week as dry weather
prevails and highs rise much above normal.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1253 PM EDT Thu Sep 5 2024

A few showers have developed over northern IN on the leading edge of
a low level theta-e gradient. However, limited coverage precludes a
shra mention from being included at this time. Dry and VFR
otherwise into this evening with a sct to bkn cu field around 5
kft.

A cold front will drop southeast through KSBN overnight, and KFWA
shortly after daybreak tomorrow. Scattered showers may accompany the
frontal passage with light sw winds veering northerly. A time of
post-frontal MVFR cigs appears possible tomorrow morning, best
chances at KSBN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...None.

&&

UPDATE...Marsili
DISCUSSION...Skipper
AVIATION...Steinwedel
Hazardous weather outlook, Sep 5, 4:06 AM EDT, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
406 AM EDT Thu Sep 5 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-LMZ043-046-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-
060815-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-
Van Wert-Allen OH-
406 AM EDT Thu Sep 5 2024 /306 AM CDT Thu Sep 5 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan, northwest Ohio and the nearshore waters of southeastern
Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight chance for thunderstorms Friday. Severe storms are
not expected.

High waves and rip currents are expected Friday through Sunday at
southeast Lake Michigan beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:19 PM EDTSmall Craft AdvisoryIWX62 hr

Nearby

Beach Hazards Statements in Michigan, 2024Beach Hazards Statements in Indiana, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.